Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 57, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 24, 2006, 7:22 PM CDT for Winneshiek County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2006, 7:22 PM CDT (00:22 UTC)
- Expired
- Jun 24, 2006, 8:00 PM CDT
- In force
- 38 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Winneshiek County, IA
The radar
The La Crosse radar (KARX), 77 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1255 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 250022
SVRARX
IAC191-250100-
/O.NEW.KARX.SV.W.0057.060625T0022Z-060625T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
722 PM CDT SAT JUN 24 2006
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WINNESHIEK COUNTY IN NORTHEAST IOWA...
* UNTIL 800 PM CDT
* AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR CHIMNEY ROCK CAMPGROUND...OR ABOUT 7 MILES
NORTHWEST OF DECORAH...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SATTRE AND HIGHLANDVILLE AROUND 735 PM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
LAT...LON 4326 9171 4328 9172 4330 9197 4331 9199
4331 9206 4332 9205 4348 9205 4349 9162
4326 9162
$$
RIECK2 follow-up statements
000
WWUS53 KARX 250036
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
736 PM CDT SAT JUN 24 2006
IAC191-250100-
/O.CON.KARX.SV.W.0057.000000T0000Z-060625T0100Z/
WINNESHIEK IA-
736 PM CDT SAT JUN 24 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN WINNESHIEK COUNTY...
AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR HIGHWAY 52 AND COUNTY W 34...OR 7 MILES
NORTH OF DECORAH...MOVING EAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HIGHLANDVILLE AROUND 745 PM...
SATTRE AND GLENWOOD CHURCH AROUND 750 PM...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM SATURDAY
EVENING FOR SOUTHEAST MINNESOTA AND SOUTHWESTERN WISCONSIN.
LAT...LON 4326 9171 4328 9172 4330 9197 4331 9199
4331 9206 4332 9205 4348 9205 4349 9162
4326 9162
$$000
WWUS53 KARX 250051
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
751 PM CDT SAT JUN 24 2006
IAC191-250101-
/O.EXP.KARX.SV.W.0057.000000T0000Z-060625T0100Z/
WINNESHIEK IA-
751 PM CDT SAT JUN 24 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WINNESHIEK COUNTY
EXPIRES AT 800 PM CDT...
ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...STRONG STORMS REMAIN
POSSIBLE. THEREFORE...PERSONS ARE URGED TO STAY TUNED TO YOUR
FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEAST MINNESOTA AND SOUTHWESTERN WISCONSIN.
LAT...LON 4326 9171 4328 9172 4330 9197 4331 9199
4331 9206 4332 9205 4348 9205 4349 9162
4326 9162
$$
RIECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:30 PM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, Jun 24, 2:30 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 230 PM CDT SAT JUN 24 2006 .SHORT TERM...THROUGH TUESDAY NIGHT PRIMARY FOCUS WAS CENTERED ON PRECIPITATION CHANCES THROUGH SUNDAY AND THE POTENTIAL FOR SEVERE WEATHER INTO THIS EVENING. ATTENTION THEN TURNS TO PRECIPITATION CHANCES ASSOCIATED WITH NEXT SYSTEM TO IMPACT THE AREA DURING THE COMING WEEK. WATER VAPOR IMAGERY INDICATED SHORT WAVE ENERGY DROPPING SOUTHEASTWARD FROM NORTHERN PLAINS. ENOUGH SUNSHINE HAS ALLOWED SURFACE HEATING TO BUILD MLCAPE VALUES OF AS MUCH AS 1500J/KG. WEAK FRONT NOTED AT THE SURFACE FROM NORTHERN WI INTO CENTRAL IOWA. CONVECTIVE CLUSTERS DEVELOPING IN RESPONSE TO INSTABILITY AND APPROACH OF LARGE SCALE ASCENT ASSOCIATED WITH APPROACHING SHORT WAVE. ONE SUCH CLUSTER MOVING ACROSS CENTRAL WI...WITH ANOTHER MOVING ACROSS SOUTHERN MINNESOTA...AND YET ANOTHER ACROSS SOUTHERN WI... EASTERN IOWA AND NORTHERN IL. 12Z 24JUN06 MODELS CONTINUED TO BE IN FAIRLY GOOD AGREEMENT WITH AMPLIFYING WAVE TO IMPACT THE AREA TONIGHT THROUGH SUNDAY...THUS FORECAST CONFIDENCE WAS HIGH IN OVERALL DETAILS IN THIS TIME FRAME. LOOKING AHEAD...STILL SOME DIFFERENCES WITH NEXT WAVE TO DROP SOUTHWARD TUESDAY INTO WEDNESDAY...WITH NAM DEPICTING FURTHER NORTHWARD POSITION OF CLOSED CIRCULATION. TONIGHT...SHORTWAVE AMPLIFIES AS IT DROPS SOUTHEASTWARD INTO THE UPPER MISSISSIPPI RIVER VALLEY REGION. AS THE WAVE APPROACHES... COOLING ALOFT WILL MAINTAIN STEEP MID LEVEL LAPSE RATES INTO THE EVENING...ALONG WITH MLCAPE OF 1000-1500 J/KG AND 0-6KM SHEAR OF 20-30KTS. THEREFORE...ANTICIPATING STORM MODE WILL BE MULTICELLULAR. A FEW STORMS COULD REACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING WIND BEING THE PRIMARY THREATS UNTIL ABOUT 03Z 25JUN06. BASED ON FORCING SIGNALS...INCREASED RAIN PROBABILITIES INTO THE LIKELY CATEGORY TONIGHT AND INCLUDED SEVERE WEATHER POTENTIAL THIS EVENING. SUNDAY AND SUNDAY NIGHT...PROXIMITY OF UPPER LOW TO THE FORECAST AREA SUGGESTS THERMODYNAMIC ENVIRONMENT REMAINS FAVORABLE FOR CONVECTION...ESPECIALLY ACROSS NORTHEAST IOWA AND SOUTHWEST WI. IN FACT...T-Q INDICES REACH AS MUCH AS 17C-18C SUNDAY AFTERNOON AND EVENING. THUS...INCREASED RAIN PROBABILITIES AND AREAL EXTENT OF CONVECTIVE POTENTIAL IN THE DATA BASE. AS SYSTEM DROPS FURTHER SOUTH SUNDAY NIGHT...A SOUTHWARD SHIFT EXPECTED IN THE QPF...WHICH MORE DETAIL WAS ADDED TO THE DATA BASE. TUESDAY INTO TUESDAY NIGHT...CONFIDENCE WAS GROWING IN FORECAST DETAILS BASED ON NAM AND GFS MOVING TOWARD BETTER CONSENSUS. SURFACE FRONT EXPECTED TO ADVANCE INTO THE UPPER MISSISSIPPI VALLEY AS MID LEVEL CLOSED CIRCULATION GRADUALLY MOVES SOUTHWARD FROM MANITOBA AND ONTARIO. SHORT WAVE ENERGY IN CONCERT WITH DECENT THERMODYNAMIC ENVIRONMENT SHOULD RESULT IN CONVECTIVE POTENTIAL...WHICH CURRENT DATA BASE ADDRESSES. THUS...RAIN PROBABILITIES IN THE CHANCE CATEGORY APPEAR REASONABLE...WITH TIMING MAINLY FROM AFTERNOON INTO EVENING. .LONG TERM...WEDNESDAY THROUGH SATURDAY WEDNESDAY...FORECAST CONFIDENCE WAS FAIRLY HIGH. THIS WAS BASED ON GFS AND ECMWF HAVING GOOD CONSENSUS WITH REGARD TO MID LEVEL TROUGH AND CLOSED CIRCULATION OVER THE GREAT LAKES. RAIN PROBABILITIES IN THE CHANCE CATEGORY APPEAR REASONABLE. CONFIDENCE WAS EVEN HIGH ENOUGH TO ADD RAIN CHANCES INTO WEDNESDAY NIGHT ASSOCIATED WITH COLD POOL ALOFT AND RESULTANT INSTABILITY/STEEP LAPSE RATES. THURSDAY THROUGH SATURDAY...CONFIDENCE LOWERS CONSIDERABLY IN THIS TIME FRAME. THIS WAS A RESULT OF AFOREMENTIONED MODELS IN SIGNIFICANT DISAGREEMENT ON TIMING EXIT OF MID LEVEL TROUGH AND BUILDING 500MB RIDGE ACROSS THE UPPER MISSISSIPPI VALLEY. DUE TO HIGH VARIABILITY IN MODEL SOLUTIONS...NO CHANGES WERE MADE IN THIS TIME FRAME. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && THOMPSON
Hazardous weather outlook, Jun 24, 1:52 PM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 152 PM CDT SAT JUN 24 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-251100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 152 PM CDT SAT JUN 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EVENING. AN UPPER LEVEL DISTURBANCE FROM THE NORTHERN PLAINS AND LOW PRESSURE FROM THE CENTRAL PLAINS WILL TRACK INTO THE UPPER MISSISSIPPI RIVER VALLEY. THIS COMBINED WITH AMPLE INSTABILITY SUGGESTS SOME STORMS COULD REACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT. IN ADDITION...LOCALLY HEAVY RAIN COULD CAUSE RUNOFF PROBLEMS...ESPECIALLY IN URBAN AREAS. THE BEST TIME FOR THE SEVERE WEATHER POTENTIAL SHOULD BE THROUGH 10 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ON SUNDAY. HOWEVER...WITH WEAK WIND SHEAR AND VERY LIMITED INSTABILITY...ANY THUNDERSTORMS WILL REMAIN BELOW SEVERE LEVELS. ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TUESDAY THROUGH WEDNESDAY. THIS WILL DRAG A WEAK FRONTAL BOUNDARY ACROSS THE AREA RESULTING IN A CHANCE FOR THUNDERSTORMS. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS SHOULD KEEP ABREAST FOR THE LATEST UPDATES...AS IT APPEARS ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO THE EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON
In the hours before
Local storm report, Jun 24, 4:31 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
431 PM CDT SAT JUN 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 2 SW BLAIR 44.28N 91.26W
06/24/2006 E0.75 INCH TREMPEALEAU WI PUBLIC
&&
SHEANearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.